Alert archive / Missouri / Wind Advisories in 2022

Wind Advisory 4, NWS St. Louis, MO

November 3, 202217 counties in Missouri; 17 counties in Illinois

NWS St. Louis, MO issued this wind advisory at Nov 3, 2022, 2:08 PM CDT for 17 counties in Missouri; 17 counties in Illinois. It took effect at Nov 5, 2022, 12:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2022, 2:08 PM CDT (19:08 UTC)
In effect from
Nov 5, 2022, 12:00 AM CDT
Expired
Nov 5, 2022, 11:00 AM CDT
In force
11 hr
Issued by
NWS St. Louis, MO
All 34 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Franklin County, MO, Iron County, MO, Jefferson County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 24 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WWUS73 KLSX 031908
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
208 PM CDT Thu Nov 3 2022

ILZ058>060-064-065-069-070-074-079-095>101-041015-
/O.NEW.KLSX.WI.Y.0004.221105T0700Z-221105T1200Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-
Including the cities of Vandalia, Salem, Quincy, Litchfield,
Pittsfield, Centralia, Cahokia, Belleville, Edwardsville, Alton,
Chester, Sparta, and Mount Sterling
208 PM CDT Thu Nov 3 2022

...WIND ADVISORY IN EFFECT FROM 2 AM TO 7 AM CDT SATURDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois.

* WHEN...From 2 AM to 7 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MRM
4 follow-up statements
928 
WWUS73 KLSX 040807
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
307 AM CDT Fri Nov 4 2022

ILZ058>060-064-065-069-070-074-079-095>101-050215-
/O.CON.KLSX.WI.Y.0004.221105T0700Z-221105T1200Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-
Including the cities of Chester, Sparta, Cahokia, Pittsfield,
Centralia, Quincy, Litchfield, Vandalia, Belleville,
Edwardsville, Salem, Alton, and Mount Sterling
307 AM CDT Fri Nov 4 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 7 AM CDT SATURDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois.

* WHEN...From 2 AM to 7 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MRB
354 
WWUS73 KLSX 041858
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
158 PM CDT Fri Nov 4 2022

ILZ102-MOZ019-027-035-036-052-060>065-073>075-084-085-099-051000-
/O.EXB.KLSX.WI.Y.0004.221105T0500Z-221105T1600Z/
Monroe IL-Lewis MO-Marion MO-Ralls MO-Pike MO-Lincoln MO-Warren
MO-Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City
MO-Jefferson MO-Washington MO-Saint Francois MO-Sainte Genevieve
MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Saint Charles, Saint Louis, Bowling
Green, Sullivan, Farmington, Hannibal, Union, and Washington
158 PM CDT Fri Nov 4 2022

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CDT 
SATURDAY...

* WHAT...South winds 15 to 20 mph with gusts up to 45 mph expected.

* WHERE...Portions of southwest Illinois. Portions of east central, 
  northeast, and southeast Missouri.

* WHEN...From Midnight tonight to 11 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ILZ058>060-064-065-069-070-074-079-095>101-051000-
/O.EXT.KLSX.WI.Y.0004.221105T0500Z-221105T1600Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-
Including the cities of Alton, Centralia, Chester, Quincy,
Edwardsville, Mount Sterling, Litchfield, Cahokia, Sparta,
Belleville, Vandalia, Salem, and Pittsfield
158 PM CDT Fri Nov 4 2022

...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CDT 
SATURDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois.

* WHEN...From Midnight tonight to 11 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Gosselin
986 
WWUS73 KLSX 050733
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
233 AM CDT Sat Nov 5 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ019-027-035-036-052-
060>065-073>075-084-085-099-051600-
/O.CON.KLSX.WI.Y.0004.000000T0000Z-221105T1600Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Lewis MO-
Marion MO-Ralls MO-Pike MO-Lincoln MO-Warren MO-Saint Charles MO-
Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Edwardsville, Hannibal, Washington, Saint
Louis, Bowling Green, Saint Charles, Litchfield, Centralia,
Belleville, Union, Pittsfield, Chester, Alton, Quincy, Sullivan,
Mount Sterling, Salem, Sparta, Cahokia, Farmington, and Vandalia
233 AM CDT Sat Nov 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of east central, northeast, and southeast 
  Missouri.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MRB
670 
WWUS73 KLSX 051556
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
1056 AM CDT Sat Nov 5 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ019-027-035-036-052-
060>065-073>075-084-085-099-051700-
/O.EXP.KLSX.WI.Y.0004.000000T0000Z-221105T1600Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Lewis MO-
Marion MO-Ralls MO-Pike MO-Lincoln MO-Warren MO-Saint Charles MO-
Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Sparta, Farmington, Bowling Green, Alton,
Pittsfield, Saint Louis, Sullivan, Washington, Vandalia, Union,
Mount Sterling, Cahokia, Hannibal, Chester, Belleville, Saint
Charles, Centralia, Salem, Litchfield, Quincy, and Edwardsville
1056 AM CDT Sat Nov 5 2022

...WIND ADVISORY WILL EXPIRE AT 11 AM CDT THIS MORNING...

Winds have decreased this morning are expected to continue to 
diminish through this afternoon.

$$

Britt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind advisory went out at Nov 3, 12:30 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Nov 3, 12:30 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1230 PM CDT Thu Nov 3 2022

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 400 AM CDT Thu Nov 3 2022

1.) Windy and anomalously warm conditions are expected today and
Friday with occasional wind gusts of 20 to 35 mph and high temps
approaching or threatening day records.

2.) Showers and a few thunderstorms are likely to pass through
primarily central/northeastern MO and west-central IL at times
through the day Friday, with more widespread rain holding off until
evening.

An upper-level ridge will continue to build and expand over the
eastern CONUS through the day today, allowing southerly low-level
flow to strengthen across the Midwest as the ridge's surface/low-
level reflection anchors across the Mid-Atlantic and Northeast.
Daytime insolation will be slightly compromised by thin upper-level
clouds and a few diurnal cumulus, but warm morning temps and deep
mixing (for November, up to 850 hPa) will favor high temps once
again in the 70s to near 80 F along the Missouri River. These temps
are 15 to 20 F above average and may approach or threaten daily
records (see CLIMATE section for more information). A tightening
surface pressure gradient and downward momentum transfer from a
lingering south-southwesterly LLJ, facilitated by the deep mixing,
should also result in occasional southerly wind gusts of 20 to 30
mph by mid-morning. Cloud cover and continued presence of a tight
surface pressure gradient maintaining some boundary layer mixing
will likely keep low temps tonight/Friday morning in the upper-50s
to mid-60s F

Meanwhile through late tonight, an upper-level longwave trough over
the Rocky Mtns is progged to become deformed along the midpoint of
its axis with the southern portion becoming elongated or briefly cut
off over the Four Corners Region and the northern portion continuing
eastward across the Northern Rocky Mtns into Northern Plains.
Between these troughs and the eastern CONUS upper-level ridge
upstream, increasingly southerly and deep southerly flow will form
through the Southern/Central Plains and Midwest, bolstering PW to
above the 97.5 and 99th climatological percentile. This anomalous PW
is expected to be concentrated along a cold front forecast to
advance southeastward into northwestern MO and southern IA Friday
morning.

The forward motion of the cold front should slow through the day
Friday as the parent northern trough departs the Northern Plains and
mid-level height falls briefly lapse ahead of the southern trough
begins to eject into the Southern/Central Plains. Although the front
is progged to remain northwest of the CWA during the day, low to mid-
level isentropic lift and WAA along with a strong south-
southwesterly LLJ will support some showers passing through
central/northeastern MO and west-central IL. A few thunderstorms will
also be possible, given the expected presence of elevated
instability up to 1000 J/kg. Outside of precip and across the entire
the CWA, another anomalously warm and windy day is forecast with
high temps once again nearing the low-80s F and daily records
(see CLIMATE section) along with wind gusts of 25 to 35 mph.

Pfahler

.LONG TERM...  (Friday Night through Wednesday)
Issued at 400 AM CDT Thu Nov 3 2022

Key Long-Term Messages:

1.) Widespread showers and a few thunderstorms are expected to move
through the area Friday evening into Saturday morning, although
there are some slight timing differences among available forecast
models.

2.) There is increasing potential for strong wind gusts of 40 to 50
mph across much of the area Friday night into Saturday morning.

3.) The threat of severe convection remains low Friday night into
Saturday morning, but even shallow showers could at least produce
gusty winds. This threat still requires close monitoring going
forward.

There are still lingering differences among model guidance on the
exact timing of the southern upper/mid-level trough as it ejects
northeastward over the Midwest late Friday into early Saturday, but
spread has decreased to around +/- 3 hours of a given time.
Concurrent with it ejection, the trough will induce surface
cyclogenesis along the earlier discussed cold front with the
resulting cyclone tracking just west and northwest of the CWA and
its trailing cold front sweeping through the CWA. Low to mid-level
isentropic lift ahead of the cold front and along a 50+ kt southerly
LLJ will drive a band of showers and a few elevated thunderstorms
providing widespread rain across the region from Friday evening into
Saturday morning. Total rainfall amounts from Friday morning through
Saturday morning could range from 0.5 to over 1". The highest
probabilities of rainfall greater than 1" derived from all available
ensemble model guidance is across southeastern to northeastern MO
and west-central IL (50 percent or more).

There is also increasing concern for strong wind gusts to occur
ahead of the cold front Friday night into Saturday morning, due to a
very pronounced tightening of the surface pressure gradient and at
least some downward momentum transfer of the 50+ kt LLJ to the
surface. The exact magnitude of wind gusts will likely be tide to
how deep boundary-layer mixing is through this time period. At
least shallow boundary-layer mixing is possible from mechanical
mixing associated with the strong surface pressure gradient,
resulting in occasional southerly wind gusts of 40 to 50 mph.

Additionally, low-topped convection could develop along the cold
front, enhancing downward momentum transfer and the potential for
strong wind gusts. It is still unclear if any severe convection will
occur across the CWA with latest model guidance indicating SBCAPE of
only up to 250 J/kg with ELs also quite low. But with very strong
wind shear in place, even just slightly more SBCAPE will increase
the severe threat, warranting continued close monitoring in
subsequent forecasts.

As the dry slot associated with the upper/mid-level trough punches
into the CWA and the cold front exits, precip should be fairly quick
to end by Saturday afternoon. The airmass, from the Pacific Ocean
and modified by the Rocky Mtns, arriving behind the cold front is
anticipated to be exceptionally mild with temps around average on
Saturday quickly returning to above average. Global model guidance
are in agreement that an upper-level ridge will build across the
central and eastern CONUS early next week. This evolution could
force the tail end of Saturday's cold front back northward to near
the CWA as a warm front. Some showers will be possible near this
warm front at times into next week. However, there are uncertainties
in the exact evolution and coverage of precip near the front.
Otherwise, at least gradual low-level WAA will support continued
above average temps through the middle of next week.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1222 PM CDT Thu Nov 3 2022

While VFR flight conditions will continue through the remainder of
the TAF period, gusty winds are the main area of concern.
Southerly winds are currently gusting into the upper teens to mid
20s across the region, and this is expected to continue through
the afternoon. As the sun sets the St. Louis metro terminals,
including KSTL, will lose their gusts. UIN, COU, and JEF will
remain gusty overnight as the surface pressure gradient is tighter
over that portion of the region. These overnight gusts may be
intermittent. Southerly winds will become gusty again tomorrow
morning as daytime mixing starts, gusting into the 20s across the
region.

Winds in the lowest 2,000 feet will be strong overnight as a low-
level jet moves into the region, there is not significant speed
shear in comparison to the surface winds. There is also not a
sufficient different in the direction of the winds from the
surface through the first 2,000 feet to include LLWS in the TAFs.
But be advised that winds will be between 40-50 kts at the top of
this layer.

MRM

&&

.CLIMATE...
Issued at 400 AM CDT Thu Nov 3 2022

Daily record high temps for today, Nov 3:
KSTL 82 F (1987)
KCOU 79 F (1987)
KUIN 78 F (1964)

Daily record high temps for Friday, Nov 4:
KSTL 82 F (1978)
KCOU 83 F (1978)
KUIN 79 F (1914)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 3, 3:44 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
344 AM CDT Thu Nov 3 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
344 AM CDT Thu Nov 3 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is increasing potential for wind gusts of 40 to 50 mph across
much of the area Friday night into Saturday morning.

There is also a chance of thunderstorms across portions of the
region Friday morning through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

Nearby

Wind Advisories in Missouri, 2022Wind Advisories in Illinois, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.